The Naked Scientists

The Naked Scientists Forum

Author Topic: Rash Upon My Sons' Tummy !-.............Amoxycillin !  (Read 3816 times)

Offline neilep

  • Withdrawnmist
  • Naked Science Forum GOD!
  • *******
  • Posts: 20602
  • Thanked: 8 times
    • View Profile
Dear All,

Hi..I'm Neil...nice to meet you.

My son (James 19 months) has been given some yellow antibiotic medicine (..it's yer bog standard Amoxycillin ! )....he's had it a few times before but this time he has come out in a rash on his tummy and chest  (no..it's not meningitis)..he seems unaffected by this rash but having spoken to the doctor our suspicions were confirmed that he has had an allergic reaction to the medicine.

 1: Does this mean the medicine is also not working to make him better ?

 2: Why on this occasion has he had this reaction ?...does it mean he is now forever allergic to Amoxycillin ?

 3: Why does this happen ?


We are picking up a prescription for an alternative later on today but am interested in the whys and wherefores of what I've just asked

Thanks

neil
xxx


 

paul.fr

  • Guest
Rash Upon My Sons' Tummy !-.............Amoxycillin !
« Reply #1 on: 08/03/2007 14:38:19 »
Hi Neil,

found this:

Penicillin Allergy
Parents are often led to believe that their children are allergic to amoxicillin or one of the other penicillins. Problems such as skin rashes, nausea, diarrhea, or the fact that they have relatives with penicillin allergies, result in 8% to 20% of children being identified with these allergies. When these 'allergic' children are actually tested, 80% of them turn out not to be allergic, according to the December 2000 issue of Infectious Diseases in Children. And of those few who are allergic, 80% will no longer be allergic if retested years later.

Much of the confusion comes from the fact that up to 9% of healthy children will develop a non-itchy, non-allergic, red rash 7 to 10 days into a course of amoxicillin. Why is this distinction important? Labeling a child as allergic might prompt a doctor to choose a more expensive, broader spectrum antibiotic next time around -- resulting in more side effects and more resistant bacteria. If you suspect a penicillin allergy in your family, tell your doctor exactly what led to this suspicion. If your child needs antibiotics often, a skin test to confirm the problem may prove worthwhile. Most children can safely receive these gentler antibiotics -- if an antibiotic is needed.

Here: http://www.drgreene.org/body.cfm?xyzpdqabc=0&id=21&action=detail&ref=307

hope he gets better soon.
 

Offline neilep

  • Withdrawnmist
  • Naked Science Forum GOD!
  • *******
  • Posts: 20602
  • Thanked: 8 times
    • View Profile
Rash Upon My Sons' Tummy !-.............Amoxycillin !
« Reply #2 on: 08/03/2007 15:53:53 »
PAUL...this is really really fascinating,

THANK EWE for this.

It was our GP who initially said about the allergy (we did not voice our suspicions).....but....everything in that article seems like ours is a prime example of misdiagnoses !

THANKS again.......very interesting !!

Hugs the Paul.
 

paul.fr

  • Guest
Rash Upon My Sons' Tummy !-.............Amoxycillin !
« Reply #3 on: 08/03/2007 19:22:41 »
PAUL...this is really really fascinating,

THANK EWE for this.

It was our GP who initially said about the allergy (we did not voice our suspicions).....but....everything in that article seems like ours is a prime example of misdiagnoses !

THANKS again.......very interesting !!

Hugs the Paul.

Sends some hugs right back at y'
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
Rash Upon My Sons' Tummy !-.............Amoxycillin !
« Reply #4 on: 10/03/2007 18:17:55 »
HI Neil, MY Johnny is allergic to amoxicillian and all byproducts. at first the first few doses were fine, then he had a rash as you described. I took him to the doctor the dotor said it was normal, but we would watch it. The next time I dosed him he went into anifalactic shock, the first thing was that I noticed he looked pale, then he turned blueish around his lips and his little fingers, His breathing become very labored and by the time we got him to the hospital he was barely breathing, The doctor administered a shot and worked on him. He made it fine, but we darn near lost our son to that. Penicillian can have kind of a build up effect and if you are allergic having initial reactions, more applications can increase the severity of the reaction. So Please check and have them do the skin test to rule out a e real life threatening problem. If we had not been but a couple of blocks away from the hospital I would have lost my son as he was indeed allergic. He now has a bracelet because not only can he not have amoxicillian, but he cannot use any penicillian biproducts..

He is also allergic to sulfa drugs!
 

Offline Karen W.

  • Moderator
  • Naked Science Forum GOD!
  • *****
  • Posts: 31653
  • Thanked: 5 times
  • "come fly with me"
    • View Profile
Rash Upon My Sons' Tummy !-.............Amoxycillin !
« Reply #5 on: 10/03/2007 18:22:54 »
By the way The doctor who explained to us was not the clearest about tthe penicillian thing as far as how it builds up or the the body changes to its effect, I am not sure how that works , but would welcome more input as to if it is indeed allergy what makes it so deadly after you've used it before with little but a rash!
 

The Naked Scientists Forum

Rash Upon My Sons' Tummy !-.............Amoxycillin !
« Reply #5 on: 10/03/2007 18:22:54 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums
 
Login
Login with username, password and session length